Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2004, 12:34 PM MST for Pima County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2004, 12:34 PM MST (19:34 UTC)
- Expired
- Aug 13, 2004, 1:15 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 12:39 PM MST | HAIL 0.75 | 2 W Green Valley, AZ | |
| Aug 13, 12:51 PM MST | HAIL 1 | 5 Nw Green Valley, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 131934
SVRTWC
AZC019-132015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST FRI AUG 13 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF GREEN VALLEY
* UNTIL 115 PM MST
* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF SAHUARITA...OR ABOUT 9 MILES
NORTH OF GREEN VALLEY...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAHUARITA AT 1255 PM MST
DAMAGING WINDS...EXTREMELY HEAVY RAIN AND LARGE HAIL ARE LIKELY.
LAT...LON 3203 11122 3177 11114 3178 11054 3216 11093
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:30 AM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 9:30 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST FRI AUG 13 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES ARE EXPECTED TO BRING AN INCREASE IN THUNDERSTORM ACTIVITY TODAY AND SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH BREAKS DOWN INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER TERRAIN. && .DISCUSSION...12Z KTUS SOUNDING HAS PLENTY OF MOISTURE AND ENERGY...BUT THE WIND PROFILE IS RATHER ANEMIC. IN ADDITION...WELL DEFINITELY NEED PLENTY OF SOLAR INSOLATION TO GET TO OUR CONVECTIVE TEMPERATURE ACROSS THE AREA...ESTIMATED IN THE UPPER 90S TO NEAR 100. UPPER LOW NEAR SOUTHERN CALIFORNIA WITH WEAK EASTERLY IMPULSE WRAPPING IN EXPECTED TO COMBINE TO PROVIDE A LITTLE MID LEVEL COOLING AS WELL AS SOME DYNAMICS FOR BETTER CONVECTION COVERAGE AND MAYBE EVEN A LITTLE ORGANIZATION. EVEN WITH THIS CHANGE TO START WORKING FOR US...OUR INITIAL STORM DEVELOPMENT WILL HAVE TO OVERCOME VERY VERY WEAK FLOW...LITTLE TO NO STEERING LEVEL FLOW AND NOT MUCH UPDRAFT / DOWNDRAFT SEPARATION. MAKES FOR SHORT LIVED STORMS INITIALLY. ULTIMATELY AS A BETTER ENVIRONMENT DEVELOPS THROUGH THE NEXT 2 DAYS...HEAVY RAIN WILL BECOME SOMETHING TO WATCH FOR. THE MOST VULNERABLE AREAS WILL BE THE BURN AREAS AS WELL AS THE LOCATIONS WITH HEAVIEST RAINFALL OVER THE PAST WEEK...INCLUDING WESTER AND CENTRAL PIMA COUNTY AS WELL AS SANTA CRUZ COUNTY AND OTHER BORDER AREAS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER
Hazardous weather outlook, Aug 13, 12:20 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1220 PM MST FRI AUG 13 2004 AZZ019-029>035-140700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1220 PM MST FRI AUG 13 2004 ...FLASH FLOOD WATCH EFFECTIVE FOR ALL OF SOUTHEAST ARIZONA EFFECTIVE UNTIL 9 PM MST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE COMBINATION OF MOISTURE AND UPPER LEVEL FORCING WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF HEAVY RAINFALL. A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DISCUSSION...INCREASE IN MOISTURE ACROSS SOUTHERN ARIZONA WITH GOES TOTAL PW VALUES RANGING FROM 1.4 TO 1.6 INCHES. BOTH THE 12Z AND 18Z SOUNDING WAS SIMILAR WITH PW OF 1.4 INCHES. ALSO RATHER MOIST IN LOWER LEVELS WITH SURFACE DEW POINT TEMPERATURES OF 60S TO WEST WITH LOWER 50S IN EASTERN PORTIONS OF CWA. LATEST SOUNDING KTUS SHOWED SLIGHT INCREASE IN 700MB WINDS...BUT STILL RATHER WEAK FLOW. THE INCREASED MOISTURE ACROSS THE AREA COMBINED WITH DECENT UPPER LEVEL FORCING FROM THE UPPER LEVEL LOW MOVING INTO CALIFORNIA WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. ALREADY THE KEMX RADAR SHOWS THUNDERSTORM DEVELOPMENT ACROSS THE HIGHER TERRAIN. ALTHOUGH STORMS WILL INITIALLY REMAIN OVER MOUNTAINS...THEY SHOULD BE ABLE TO MOVE INTO THE VALLEY LATER THIS AFTERNOON. STORM MOTION WILL BE SLOW (NORTH TO NORTHEAST AT 5 MPH) AND THE MAIN THREAT FOR HEAVY PRECIPITATION IS EXPECTED AT TRAINING WILL LIKELY OCCUR. RAINFALL RATES AREA EXPECTED TO RANGE AROUND AN INCH AN HOUR...WITH HEAVIER RAINFALL RATES OVER THE HIGHER TERRAIN. THUS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL 9 PM MST. ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE NIGHT...WILL ALLOW THE EVENING SHIFT BE ABLE TO RE-EVALUATE THE SITUATION AND IF NECESSARY EXTEND THE FLASH FLOOD WATCH. ALTHOUGH THE MAIN THREAT WILL BE HEAVY PRECIPITATION...A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL. EARLIER IN THE AFTERNOON THERE MAY BE BLOWING DUST...PARTICULARLY ALONG DUST PRONE AREAS SUCH AS INTERSTATE 10 BETWEEN TUCSON AND PHOENIX AND BETWEEN BENSON AND SAN SIMON. OUTFLOW FROM THUNDERSTORMS WILL PRODUCE BLOWING DUST AND MAY REDUCE VISIBILITIES. IN GENERAL...MOTORISTS SHOULD USE CAUTION TODAY. DO NOT DRIVE INTO FLOODED AREAS. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR SATURDAY. THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MG
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Aug 13, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 13, 1:07 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 13, 1:50 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 13, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
| Aug 13, 3:19 PM MST | Flash Flood Warning | TWC | Pinal | 56 min |
| Aug 13, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 13, 4:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 13, 4:11 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Aug 13, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.